Levodopa-Induced Response Fluctuations in Patients with Parkinson’s Disease
- First Online:
- Cite this article as:
- van Laar, T. CNS Drugs (2003) 17: 475. doi:10.2165/00023210-200317070-00002
- 74 Downloads
Fluctuations in response to levodopa in patients in the advanced stages of idiopathic Parkinson’s disease occur frequently and are a difficult problem to treat. Patients who are treated with levodopa have an additional 10% risk of experiencing response fluctuations with each year of treatment: 50% of patients have this problem after 5 years of receiving levodopa therapy and almost 100% of patients after 10 years.
The mechanisms by which response fluctuations occur are only partially understood and can be divided into three main types: (i) presynaptic neuronal degeneration leading to a lack of buffering of released levodopa, which is mainly related to wearing-off phenomena; (ii) postsynaptic changes in dopamine receptor sensitivity and number, partially caused by the presynaptic changes, which are clinically related to at-random response fluctuations; and (iii) pharmacokinetic and pharmacodynamic influences of exogenously administered dopaminergic agents.
Several oral and parenteral treatment strategies are recommended to manage response fluctuations, such as optimisation of dopamine receptor agonist therapy in combination with a reduction of the levodopa load; use of slow-release levodopa formulations; use of catechol-O-methyltransferase inhibitors; an increase of levodopa dose frequency; use of high-dose amantadine; and intermittent or continuous use of apomorphine and/or levodopa. Continuous stimulation of dopamine receptors with dopaminergic agents is one of the crucial basic steps in the treatment of patients at an advanced stage of Parkinson’s disease, and the preferential use of dopamine receptor agonists has proven to be successful in the prevention and treatment of response fluctuations.